Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Elko, NV

July 23, 2006Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 23, 2006, 1:12 PM PDT for Elko County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 1:12 PM PDT (20:12 UTC)
Expired
Jul 23, 2006, 3:15 PM PDT
In force
2 hr
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 81 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 232016
FFWLKN
NVC007-232215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
112 PM PDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES SOUTH FORK RESERVOIR WESTWARD TO THE PINYON RANGE

* UNTIL 315 PM PDT

* AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THIS STORM MOVING TOWARDS THE NORTH AT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4047 11596 4046 11570 4072 11574 4072 11598

$$

CEC
2 follow-up statements
000 
WGUS75 KLKN 232126
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
222 PM PDT SUN JUL 23 2006

NVC007-232215-
ELKO NV-
222 PM PDT SUN JUL 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL ELKO COUNTY...

AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN BETWEEN SOUTH FORK 
RESERVOIR AND THE PINYON RANGE TO THE WEST HAS DISSIPATED. HOWEVER 
RUNOFF FROM THE VERY HEAVY RAIN WILL STILL PRODUCE FLASH FLOODING IN 
THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE THE AREA BETWEEN SOUTH FORK 
RESERVOIR AND THE PINYON RANGE TO THE WEST.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4047 11596 4046 11570 4072 11574 4072 11598

$$

CEC
000 
WGUS75 KLKN 232213
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT SUN JUL 23 2006

NVC007-232221-
ELKO NV-
311 PM PDT SUN JUL 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR SOUTH
CENTRAL ELKO COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAINFALL IN THE AREA 
BETWEEN SOUTH FORK RESERVOIR AND THE PINON MOUNTAIN RANGE DISSIPATED 
OVER AN HOUR AGO. RUNOFF FROM THIS STORM WILL HAVE SUBSIDED BY THIS 
TIME. THEREFORE THE FLASH FLOOD WARNING FOR THIS AREA WILL BE 
ALLOWED TO EXPIRE AT 315 PM.

LAT...LON 4047 11596 4046 11570 4072 11574 4072 11598

$$

CEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:41 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 9:41 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE ELKO NV
941 AM PDT SUN JUL 23 2006

.SYNOPSIS...TODAY WILL SEE ABUNDANT THUNDERSTORM ACTIVITY MAINLY OVER
CENTRAL NEVADA. STORMS WILL SLOWLY TRACK TO THE NORTHWEST TO NORTH
THROUGH THE AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE
THROUGH MID WEEK AS MOISTURE REMAINS OVER THE SILVER STATE THROUGH
THURSDAY. THE END OF THE WEEK WILL SEE DRIER CONDITIONS. &&

.UPDATE...UPDATED ZONES TO INCLUDE LOCALLY HEAVY RAINFALL WORDING.
PW VALUES UP OVER 1.25 IN PARTS OF CWA AND 500 MB VORT FEATURES
PROGGED TO MOVE THROUGH NORTHERN ELKO COUNTY AND HUMBOLDT COUNTY
EARLY THIS EVENING. SAT AND RADAR IMAGERY SHOW SHOWERS ALREADY
DEVELOPING WESTERN CWA...WITH THUNDERSTORMS FIRING NEAR EUREKA
AND MONTELLO. RA &&

.PREV DISCUSSION...425 AM. SUNDAY THROUGH MONDAY...A HUDSON BAY LOW
WILL HELP TO MAINTAIN HIGH PRESSURE TO THE EAST OF THE CWA A SOUTH TO
SOUTHWESTERLY FLOW WILL CONTINUE TO BRING MONSOONAL MOISTURE TO THE
SILVER STATE. PW/S WILL CONTINUE TO FLUCTUATE NEAR 1 INCH FOR THE
NEXT COUPLE OF DAYS. THE WRF AND THE GFS VARY ON THE AMOUNT OF CAPE
OVER THE CWA. GFS IS MUCH LOWER WITH VALUES OVER ELKO OF NEAR 300
J/KG AND THE WRF WITH NEAR 3000 J/KG WHICH IS NOT REALISTIC. HOWEVER
BOTH MODELS PUT THE MOST ACTIVITY IN THE SOUTHERN CWA WITH MODERATE
ACTIVITY OVER ELKO COUNTY AND ONLY SOME OVER HUMBOLDT COUNTY. WITH A
WEAK FLOW ALOFT THE STORMS THAT DEVELOP COULD POTENTIALLY CAUSE SOME
MINOR FLOOD AND SOME MUD SLIDES IN AREAS OF STEEP TOPOGRAPHY. 850MB
CONVERGENCE...LI/S OF DOWN TO -2 OVER NORTHERN NYE COUNTY...700MB
OMEGA VALUES...AND PVA ARE ALL IN ALIGNMENT FOR THUNDERSTORM
DEVELOPMENT BEGINNING MID MORNING SUNDAY. THERE ARE INDICATIONS OF A
SUCKER HOLE OVER THE CENTRAL AND NORTHEASTERN PORTION OF ELKO COUNTY
TODAY. WATER VAPOR ALSO SHOWING HINTS OF A MINOR DRY SLOT ROTATING
INTO THE DIRTY HIGH. HAVE BROAD-BRUSHED THESE AREAS FOR POPS.

MONDAY WILL SEE A REDUCTION IN ACTIVITY AS THE HIGH WEAKENS AND THE
RIDGE FLATTENS.  HOWEVER PLENTY OF MOISTURE WILL STILL BE AVAILABLE
TO COMBINE WITH DAYTIME HEATING TO GIVE THE GREAT BASIN ANOTHER
ROUND OF STORMS. IPPI

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. RIDGE OF HIGH PRESSURE
REMAINS CENTERED ROUGHLY OVER FOUR CORNERS REGION TO START THE
PERIOD. THROUGHOUT THE LONG TERM MOIST UNSTABLE AIR LINGERS ACROSS
CENTRAL NEVADA FOR THE CONTINUED RISK OF SHOWERS AND THUNDERSTORMS.
AS FOR NORTHERN NEVADA...A JET FEATURE IS PROGGED TO PASS THROUGH
SOUTHERN IDAHO ON TUESDAY FOR A LITTLE EXTRA INSTABILITY INTO
HUMBOLDT AND ELKO COUNTIES. MOISTURE AND INSTABILITY HANG ON OVER
ELKO COUNTY ON WEDNESDAY BEFORE DRIER AND SLIGHTLY MORE STABLE AIR
MOVES INTO NORTHERN CWA THURSDAY. A STRONGER JET MOVES ACROSS IDAHO
FRIDAY INTO SATURDAY FOR A RETURN OF MOISTURE AND INSTABILITY OVER
NORTHERN NEVADA. ROOD
&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT ALL
TWEB ROUTES TODAY...WITH THE MOST ACTIVE AREA BETWEEN ELY AND LAS
VEGAS AS VERY MOIST UNSTABLE AIR MOVES IN FROM THE EAST.  &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 23, 4:55 AM PDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
455 AM PDT SUN JUL 23 2006

NVZ013-030>037-240000-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
455 AM PDT SUN JUL 23 2006

DAY ONE...TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH CENTRAL
NEVADA SEE THE MOST ACTIVITY. SOME OF THE STORMS MAY BE STRONG.
ALSO LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL AS GUSTY WINDS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE END OF
THE WEEK WHEN A DRYING TREND IS EXPECTED. THE MAIN ACTIVITY WILL BE
IN CENTRAL AND NORTHEASTERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IPPI

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:03 PM PDTFlash Flood WarningLKNElko117 min
Jul 23, 4:03 PM PDTFlash Flood WarningLKNElko117 min

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.